Florida, 2007

Hail and Damaging Wind in Florida, July 18, 2007

July 18, 2007 · NWS MLB · 3 events in 3 counties and zones

Near stationary thunderstorm developed over central Florida.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

Near stationary thunderstorm developed over central Florida.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Jul 18, 1:25 PM EST, 1 hour 30 minutes earlier.

Area forecast discussion, Jul 18, 1:25 PM EST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
225 PM EDT WED JUL 18 2007

.DISCUSSION...
CURRENTLY-TONIGHT...A LITTLE MORE TRADITIONAL LOOKING CONVECTIVE
PATTERN FOR A LOW LEVEL RIDGE AXIS ACROSS CENTRAL FLORIDA.  A FEW
STORMS HAVE FIRED IN THE NORMAL MOISTURE CONVERGENCE AREAS...BUT
TODAY THEY ARE ALONG THE EAST AND WEST COAST SEA BREEZE BOUNDARIES
RATHER THAN ALONG THE I-4 CORRIDOR.  THIS SHOULD ALLOW FOR THE
EAST/WEST COLLISION TO OCCUR MORE DOWN THE SPINE OF THE PENINSULA...
PROBABLY ORIENTED FROM OUR NORTHERN INTERIOR TO WEST OF THE
KISSIMMEE RIVER.

SOME CELLS HAVE BEEN POPPING UP NEAR INLAND LAKES SO THIS MAY HELP TO
RELEASE SOME INSTABILITY BEFORE THE COLLISION OCCURS.  STILL EXPECT
SOME STORMS WILL BE STRONG AND HAVE A LOW END CHANCE FOR SEVERE
WINDS/HAIL.

HAVE GONE WITH SMALL EVENING POPS EXCEPT ALONG THE SOUTHEAST PORTION
OF THE COAST.

THU...STRONG ANTICYCLONE ATOP THE CENTRAL PENINSULA WILL BEGIN TO
WEAKEN THU AFTERNOON AS A SHORT WAVE TROUGH/VORT LOBE MOVES INTO GA.
MEANWHILE...EXTREMELY WEAK FLOW ASSOCIATED WITH THE LOW-LEVEL RIDGE
WILL LEAD TO THE DEVELOPMENT OF A WELL-DEFINED SEA BREEZE BOUNDARY.
THIS BOUNDARY WILL SERVE AS THE PRIMARY FOCUS FOR ISOLATED-SCATTERED
AFTERNOON SHOWER AND THUNDERSTORM ACTIVITY AS IT PROPAGATES WESTWARD
ACROSS THE AREA. ALTHOUGH WIDESPREAD STRONG TO SEVERE STORMS ARE NOT
EXPECTED...ISOLATED CELLS WILL CERTAINLY BE CAPABLE OF PRODUCING
FREQUENT LIGHTNING...VERY HEAVY RAINFALL...STRONG WIND GUSTS AND
SMALL HAIL.

FRI...ANTICYCLONE WILL CONTINUE TO SLIDE WESTWARD INTO THE GULF OF
MEXICO AS THE NEXT SHORTWAVE MOVING THROUGH THE NORTHEAST AMPLIFIES
THE PERSISTENT EASTERN LONGWAVE TROUGH. FALLING HEIGHTS WILL HELP TO
STEEPEN LAPSE RATES AND WITH PWATS GENERALLY AROUND 1.9
INCHES...SCATTERED AFTERNOON SHOWERS AND THUNDERSTORMS ARE AGAIN
EXPECTED TO DEVELOP.

SAT-WED...A RETURN TO A MORE ACTIVE PATTERN IS EXPECTED THROUGH THE
WEEKEND AND INTO NEXT WEEK. STATIONARY FRONT EXTENDING FROM A
WEAKENING AREA OF LOW PRESSURE IN THE CANADIAN MARITIMES WILL SETTLE
ACROSS GA OR NORTHERN FL AS A SURFACE HIGH BUILDS ACROSS THE OHIO
VALLEY. SEVERAL VORTS ROUNDING THE BASE OF THE TROUGH COUPLED WITH
THE DEEPER MOISTURE ASSOCIATED WITH THE STALLED FRONT WILL PRODUCE
ABOVE AVERAGE RAIN CHANCES THROUGH THE PERIOD...MAINLY ACROSS THE
NORTHERN COUNTIES. FURTHER DOWN THE LINE...MODELS EXHIBITING A LARGE
AMOUNT OF VARIABILITY MON-WED WITH REGARDS TO THE EVOLUTION OF THE
EASTERN TROUGH AND ITS INFLUENCE ON THE LOCATION OF THE WESTERN
ATLANTIC RIDGE.

&&

.AVIATION...GENERALLY EXPECT ISOLATED STORMS WITH MFVR CONDITIONS
ALONG THE COAST.  THE WEATHER AT INTERIOR SITES SHOULD DEPEND ON
WHERE THE SEA BREEZE COLLISION OCCURS.  WITH THE RIDGE ACROSS
CENTRAL FLORIDA...THIS USUALLY OCCURS CLOSE TO THE I-4 CORRIDOR SO
KSFB-KMCO MIGHT HAVE THE HIGHEST CHANCE FOR STRONG STORMS WITH IFR
CONDITIONS.

&&

.MARINE...RIDGE ACROSS THE WATERS WILL KEEP WINDS AT OR BELOW 10
KNOTS.  SOME EAST SWELL WAS KEEPING SEA HEIGHTS AT 2 TO 3 FEET.  DO
NOT SEE MUCH PUSH OF SHOWERS/STORMS TO THE NORTHEAST NORTH OF
CANAVERAL...SO MAINLY JUST EXPECTING ISOLATED SHOWER/STORMS
OVERNIGHT...ESPECIALLY NEAR THE GULF STREAM.

LOW-LEVEL RIDGE AXIS WILL GENERALLY REMAIN ACROSS THE COASTAL
WATERS...RESULTING IN LIGHT WINDS AND FAVORABLE BOATING CONDITIONS
THROUGH NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  75  94  75  92 /  20  30  10  30
MCO  76  94  75  94 /  20  40  10  40
MLB  75  91  75  92 /  20  30  10  30
VRB  74  91  74  92 /  10  20  10  30

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.

&&

SHORT TERM/AVIATION...LASCODY
LONG TERM....HIRSCH
Hazardous weather outlook, Jul 18, 10:59 AM EST, 3 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1159 AM EDT WED JUL 18 2007

AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-141-144-147-
182200-
COASTAL WATERS FROM FLAGLER BEACH TO COCOA BEACH OUT 20 NM-
COASTAL WATERS FROM COCOA BEACH TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO COCOA BEACH 20 TO 60 NM OFFSHORE-
WATERS FROM COCOA BEACH TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
1159 AM EDT WED JUL 18 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

...THUNDERSTORM IMPACT...
ISOLATED STORMS ARE EXPECTED TO FORM ALONG THE EAST COAST SEA
BREEZE EARLY THIS AFTERNOON. OUTFLOW BOUNDARIES FROM THESE STORMS
SHOULD HELP TO PUSH THE EAST COAST SEA BREEZE INLAND...WHICH WILL
IGNITE ADDITIONAL STORMS THROUGH LATE AFTERNOON. A FEW STORMS
WILL BECOME STRONG WITH FREQUENT LIGHTNING AND WIND GUSTS TO 40
MPH. THERE IS ALSO A SMALL CHANCE FOR SEVERE STORMS...ESPECIALLY
WHERE THE EAST AND WEST COAST SEA BREEZE BOUNDARIES COLLIDE DOWN
THE CENTER OF THE PENINSULA. FREQUENT TO EXCESSIVE LIGHTNING...DAMAGING
WINDS AND LARGE HAIL COULD OCCUR IN THESE AREAS DURING THE LATE
AFTERNOON OR EARLY EVENING.

...FLOOD IMPACT...
SLOW STORM MOVEMENT WILL ALLOW HEAVY RAIN FROM STRONGER STORMS TO
PRODUCE SHORT TERM PONDING OF WATER IN POORLY DRAINED AREAS...MAINLY
ALONG AND WEST OF INTERSTATE 4 LATE THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
SCATTERED LIGHTNING STORMS ARE EXPECTED TO DEVELOP EACH AFTERNOON
THROUGH EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE
IF NEEDED.

LASCODY

In the hours before

Special weather statement, Jul 18, 2:55 PM EST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
355 PM EDT WED JUL 18 2007

FLZ046-182045-
SEMINOLE-
355 PM EDT WED JUL 18 2007

...STRONG THUNDERSTORM AFFECTING EASTERN SEMINOLE COUNTY...

AT 348 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG STORM OVER GENEVA.  THE STORM WAS NEARLY STATIONARY.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 45 TO 55 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO
BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES. HEAVY RAINFALL
WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE
STORM PASSES.

A BRIEF PERIOD OF SMALL HAIL...PEA TO DIME SIZE...WILL ALSO BE
POSSIBLE IN LOCALIZED AREAS.

TORRENTIAL RAINFALL CAN BE EXPECTED...CAUSING TEMPORARY PONDING ON
SOME ROADS AND MINOR FLOODING OF POOR DRAINAGE AREAS. MOTORISTS
SHOULD SLOW DOWN IN HEAVY RAINFALL TO REDUCE THE RISK OF HYDROPLANING
AND LEAVE SAFE DISTANCE BETWEEN OTHER VEHICLES. STATE LAW REQUIRES
HEADLIGHTS TO BE TURNED ON WHEN WINDSHIELD WIPERS ARE IN USE.

KELLY

The radar

The Melbourne radar (KMLB), 82 km away, was scanning. The volume nearest the first event began at 19:56 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Seminole

When
July 18, 2:55 PM EST
Where
Seminole County, Geneva
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
28.730, -81.120

Thunderstorm Wind, Volusia

When
July 18, 3:01 PM EST
Where
Volusia County, De Land
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
29.030, -81.300

Law enforcement reported a large tree down on a house in Deland.

Hail, Orange

When
July 18, 5:20 PM EST
Where
Orange County, 1.22 mi W of Edgewood
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
28.500, -81.390

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2007Every state in 2007This day in weather historyWarnings in Florida, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 52108, 52116, 52110.